Pennsylvania, 2004

Hail and Damaging Winds in Pennsylvania, June 9, 2004

June 9, 2004 · NWS CLE · 3 events in 1 county or zone

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 9, 1:40 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 9, 1:40 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
240 PM EDT WED JUN 9 2004

.DISCUSSION...

FRONT OVER CENTRAL LOWER MI IS SLOWLY MOVING SOUTH. EXTREME
INSTABILITY ACROSS THE AREA WITH CAPES 3000-5000 J/KG.
HOWEVER...WITH THE FRONT STILL IN CENTRAL MI...THE ONLY TRIGGER
MECHANISM AT THIS TIME OVER NRN OH IS THE LAKE BREEZE. THIS MAY
CHANGE THIS EVENING AS THE FRONT SAGS SOUTH. WITH THE INSTABILITY IN
PLACE...WILL GO WITH CATEGORICAL POPS TONIGHT...ESPECIALLY SINCE THE
FRONT DOES NOT MAKE IT THRU THE CWFA UNTIL THE DAY ON THU. AM A
LITTLE CONCERNED ABOUT TRAINING OF ECHOS OVERNIGHT AS FRONT BECOMES
PARALLEL TO THE MEAN FLOW AND A THETA-E RIDGE MOVES INTO THE AREA.
WILL THEREFORE PUT SOME HVY RAIN IN THE ZONES FOR OVERNIGHT.

WITH THE SLOWER MOVEMENT OF THE FRONT...WILL CONTINUE WITH LKLY
MORNING POPS ACROSS THE ENTIRE AREA...WITH LKLY POPS ALL DAY ACROSS
THE SOUTH AS THE FRONT DOES NOT MAKE IT THRU UNTIL AFTN. AM
CONCERNED AGAIN ABOUT HVY RAIN...ESPECIALLY WHEN SEEING WHAT IS
HAPPENING OVER E CNTRL LOWER MI ALONG THE FRONT THIS AFTN. WILL ALSO
PUT HVY RAIN IN THE FCST FOR THE SRN HALF OF THE AREA AGAIN TMRW. NW
PA WILL SEE DRY NORTHEASTERLY FLOW SO WILL TAPER OFF TO SMALL CHC
POPS OVER THAT AREA. IN FACT...ERI MAY SEE SUNSHINE IN THE AFTN AS
THE HIGH BUILDS INTO NY STATE.

FRONT SLOWLY SAGS TO SRN OH THU NIGHT...HOWEVER THE GFS AND ETA SHOW
ANOTHER S/WV MOVING INTO OHIO THU NIGHT. WL CONTINUE WITH CHC POPS
ACROSS MUCH OF THE AREA...EXCEPT NW PA WHERE DRY NE FLOW WILL KEEP
IT DRY.

FRONT TRIES TO MOVE N FRI AND FRI NIGHT. WL GO WITH LKLY OVER THE SW
2/3 OF THE CWFA ON FRI. AGAIN...IT IS VERY POSSIBLE THAT ERI WILL
STAY DRY WITH CONTINUED NE FLOW. HOWEVER...WL CONTINUE WITH SMALL
CHC POPS.

IN THE EXTENDED...NOT MUCH CHANGE PLANNED. NRN HALF OF THE COUNTRY
IS PROGGED TO BE IN A MORE ZONAL TYPE FLOW WITH INDIVIDUAL SHORT
WAVES MOVING THROUGH THE MEAN FLOW EVERY 24-36 HOURS. TOUGH TO TIME
THE SHORT WAVES...SO THE FCST WILL CONTINUED RELATIVELY UNSETTLED.
UNLIKELY THAT EVERY PERIOD WILL SEE PCPN...BUT AT THIS TIME IT IS
TOUGH TO DETERMINE THE EXACT TIMING. BEST CHC OF PCPN LOOKS TO BE
MONDAY/MON EVENING WHEN THE GFS AND ECMWF SHOW A STRONG COLD
FRONT/UPR TROUGH MOVING THRU THE AREA. WL CONTINUE WITH A DRY FCST
ON TUESDAY AS WK HIGH PRES BUILDS INTO THE REGION. MDLS START TO
DIVERGE BY WED...BUT THE GENERAL IDEA IS TO DEEPEN A TROUGH OVER THE
WESTERN LAKES TUE NIGHT AND WED. THIS SHOULD ALLOW FOR ANOTHER CHC
OF TSRA IN THE AFTN AS THE TROUGH APPROACHES. NO MAJOR EXTREMES IN
TEMPS FOR THE NEXT COUPLE OF DAYS...BUT WITH HEIGHTS ACROSS THE AREA
GENERALLY AT OR ABV NORMAL...IT WOULD SEEM THAT TEMPS WOULD FOLLOW
THE SAME TREND. WARMEST DAYS OVER THE WKND.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...SEVERE THUNDERSTORM WATCH UNTIL 6 PM.
PA...SEVERE THUNDERSTORM WATCH UNTIL 6 PM.

&&

MRD
Hazardous weather outlook, Jun 9, 1:38 PM EST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
238 PM EDT WED JUN 9 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-101200-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
238 PM EDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN APPROACHING COLD FRONT COULD CAUSE SEVERE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT. LOCALIZED VERY HEAVY RAIN IS ALSO POSSIBLE
LATE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

AS THE COLD FRONT MOVES THROUGH THE COUNTY WARNING AREA THURSDAY SOME
OF THE THUNDERSTORMS COULD BE STRONG AND THE RAIN COULD BE LOCALLY
HEAVY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON. SPOTTER ACTIVATION MAY
BE NEEDED TONIGHT AND ON THURSDAY.

MRD

The radar

The Pittsburgh radar (KPBZ), 130 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Crawford

When
June 9, 5:05 PM EST
Where
Crawford County, Titusville
Measured
1.75 in hail
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
41.633, -79.683

Golf ball size hail was observed. Several vehicles were damaged.

Thunderstorm Wind, Crawford

When
June 9, 5:20 PM EST
Where
Crawford County, Linesville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.667, -80.433

Thunderstorm winds downed a few trees.

Thunderstorm Wind, Crawford

When
June 9, 5:40 PM EST
Where
Crawford County, Titusville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.633, -79.683

Thunderstorm winds downed a few trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407845, 5407846, 5407847.